Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Missoula, MT

July 3, 20159 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 3, 2015, 1:07 PM MDT for 9 counties in Montana. It took effect at Jul 4, 2015, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2015, 1:07 PM MDT (19:07 UTC)
In effect from
Jul 4, 2015, 6:00 AM MDT
Expired
Jul 4, 2015, 9:00 PM MDT
In force
15 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WWUS85 KMSO 031907
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT FRI JUL 3 2015

MTZ109-110-032015-
/O.CAN.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-
107 PM MDT FRI JUL 3 2015

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

MTZ104-040715-
/O.UPG.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
/O.NEW.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
KOOTENAI-
107 PM MDT FRI JUL 3 2015

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 6 AM TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 40
  MPH. 

* OUR GREATEST CONCERN IS FOR LOCATIONS EAST OF THE KOOTENAI
  FOREST/STILLWATER STATE FOREST/REXFORD DISTRICT. THIS IS WHERE
  THE COMBINATION OF EXTREME FUELS, STRONGEST WINDS, AND LOWEST
  RHS ARE EXPECTED.

* MINIMUM HUMIDITIES: SINGLE DIGITS TO LOW TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE SATURDAY MORNING AROUND
  SUNRISE, INCREASING AND BECOMING GUSTY BY EARLY AFTERNOON. A
  DRAMATIC WIND SHIFT FROM WESTERLY TO EASTERLY WILL OCCUR
  SOMETIME AFTER ROUGHLY 1900LT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ105-107-108-040715-
/O.UPG.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
/O.NEW.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
107 PM MDT FRI JUL 3 2015

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...
SALISH AND KOOTENAI RESERVATION...EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 6 AM TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 
  40 MPH POSSIBLE. 

* MINIMUM HUMIDITIES: SINGLE DIGITS TO LOW TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE ACROSS NORTHWEST MONTANA
  SATURDAY MORNING AROUND SUNRISE... AND THEN SPREAD THROUGH THE
  REMAINDER OF WEST CENTRAL AND SOUTHWEST MONTANA BY EARLY
  AFTERNOON. 

* A DRAMATIC WIND SHIFT FROM WESTERLY TO EASTERLY WILL OCCUR
  SOMETIME AFTER ROUGHLY 1900LT ACROSS THE GLACIER PARK AREA ON
  SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
161 
WWUS85 KMSO 031907 CCA
RFWMSO

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT FRI JUL 3 2015

MTZ109-110-032015-
/O.CAN.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-
107 PM MDT FRI JUL 3 2015

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

MTZ104-040715-
/O.UPG.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
/O.COR.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
KOOTENAI-
107 PM MDT FRI JUL 3 2015

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 6 AM TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 40
  MPH. 

* OUR GREATEST CONCERN WILL BE THE KOOTENAI FOREST/STILLWATER
  STATE FOREST/REXFORD DISTRICT AND ALL LOCATIONS EAST OF THESE.
  THIS IS WHERE THE COMBINATION OF EXTREME FUELS, STRONGEST WINDS,
  AND LOWEST RHS ARE EXPECTED...NAMELY THE STRONGEST WINDS.

* MINIMUM HUMIDITIES: SINGLE DIGITS TO LOW TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE SATURDAY MORNING AROUND
  SUNRISE, INCREASING AND BECOMING GUSTY BY EARLY AFTERNOON. A
  DRAMATIC WIND SHIFT FROM WESTERLY TO EASTERLY WILL OCCUR
  SOMETIME AFTER ROUGHLY 1900LT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ105-107-108-040715-
/O.UPG.KMSO.FW.A.0001.150704T1200Z-150705T0300Z/
/O.NEW.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
107 PM MDT FRI JUL 3 2015

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...
SALISH AND KOOTENAI RESERVATION...EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 6 AM TO 9 PM MDT SATURDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 
  40 MPH POSSIBLE. 

* MINIMUM HUMIDITIES: SINGLE DIGITS TO LOW TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE ACROSS NORTHWEST MONTANA
  SATURDAY MORNING AROUND SUNRISE... AND THEN SPREAD THROUGH THE
  REMAINDER OF WEST CENTRAL AND SOUTHWEST MONTANA BY EARLY
  AFTERNOON. 

* A DRAMATIC WIND SHIFT FROM WESTERLY TO EASTERLY WILL OCCUR
  SOMETIME AFTER ROUGHLY 1900LT ACROSS THE GLACIER PARK AREA ON
  SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
984 
WWUS85 KMSO 041130
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
530 AM MDT SAT JUL 4 2015

MTZ104-050300-
/O.CON.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
KOOTENAI-
530 AM MDT SAT JUL 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
  35 MPH.

* OUR GREATEST CONCERN WILL BE THE KOOTENAI FOREST/STILLWATER
  STATE FOREST/REXFORD DISTRICT AND ALL LOCATIONS EAST OF THESE.
  THIS IS WHERE THE COMBINATION OF EXTREMELY DRY FUELS..STRONGEST
  WINDS...AND LOWEST RHS ARE EXPECTED.

* MINIMUM HUMIDITIES: LOW TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE AROUND SUNRISE...BECOMING
  GUSTY BY EARLY AFTERNOON. A DRAMATIC WIND SHIFT FROM WESTERLY TO
  EASTERLY WILL OCCUR BY THE LATE AFTERNOON AND EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ105-107-108-050300-
/O.CON.KMSO.FW.W.0001.150704T1200Z-150705T0300Z/
FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
530 AM MDT SAT JUL 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THE FLATHEAD/GLACIER PARK...SALISH AND KOOTENAI RESERVATION...
EAST LOLO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* WINDS: SUSTAINED WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO 40
  MPH POSSIBLE, PARTICULARLY OVER THE HIGHER TERRAIN AND IN
  VALLEYS ALLIGNED WITH THE WIND DIRECTION.

* MINIMUM HUMIDITIES: TEENS

* TIMING: WINDS WILL BEGIN TO INCREASE ACROSS NORTHWEST MONTANA
  AROUND SUNRISE...SPREADING THROUGH THE REMAINDER OF WEST
  CENTRAL AND SOUTHWEST MONTANA BY EARLY AFTERNOON.

* A DRAMATIC WIND SHIFT FROM WESTERLY TO EASTERLY WINDS WILL OCCUR
  BY THE LATE AFTERNOON ACROSS THE GLACIER PARK AREA...AND BY THIS
  EVENING ACROSS MUCH OF WEST CENTRAL MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 3, 3:46 AM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 3, 3:46 AM MDT, 9 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT FRI JUL 3 2015

.DISCUSSION...Today will be another quite warm day with high
temperatures a few degrees warmer than yesterday's and near record
values.

Fourth of July, Saturday: High pressure will begin to weaken,
though high temperatures will remain very warm. Winds will
increase in the afternoon which will bring an increase in fire
danger. Wind gusts of 30 mph will be common Saturday afternoon
and evening. There will also be increased chances for
thunderstorms in portions of northwest Montana, mainly in Glacier
NP, Saturday evening and overnight. Winds will also shift to
easterly overnight with wind prone canyons and valleys, including
Clearwater Junction, Hellgate Canyon, and Bad Rock Canyon to see
stronger gusts.

Model guidance agree that cooler high temperatures are likely on
Sunday, especially in western Montana where high temperature
readings are going to be close to normal. Locations along the
divide may actually have high temperatures below normal, in the
60s and 70s. Part of the reason for the cooler temperatures, along
the divide, will be the presence of showers and thunderstorms
Sunday. Much of western Montana and eastern Idaho will have
increased shower and thunderstorm chances during Sunday, but the
best chance for any appreciable moisture will be in Glacier NP and
along the divide. Most of north central Idaho will remain hot with
little if any chance for showers.

High pressure is forecast to quickly return for Monday so
temperatures will again warm to 10 degrees above normal. Showers
and thunderstorms chances are also in the forecast for Monday
afternoon, mainly through Lemhi County, Idaho, and into southwest
Montana.

A more active weather pattern is being forecast by extended model
guidance for the second half of next week. The more active
weather pattern will allow for increased chances for showers and
thunderstorms and temperatures not quite as warm as the last 2
weeks but still slightly above normal.

&&

.AVIATION...A weak shortwave will pass through northwest Montana
today with a few cumulus build-ups possible along the divide.
Wildfire smoke will again move into KBTM this morning with some
impact to visibility through the morning. The rest of north
central Idaho and western Montana will have a few passing clouds,
very warm temperatures, and high density altitudes. Normal
afternoon winds can also be expected today.

High pressure will begin to flatten on Saturday so afternoon
winds will be stronger than previous days. There will also be a
shortwave to pass along the divide late in the day of July 4th,
that will help kick off thunderstorms along the divide, and
especially through Glacier National Park. Gusty easterly winds
will also develop through western Montana Saturday night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Saturday morning through Saturday
     evening Bitterroot...Deerlodge/West Beaverhead...East
     Lolo...Flathead/Glacier Park...Kootenai...Salish and
     Kootenai Reservation.

ID...HEAT ADVISORY until 8 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.